Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 121, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 9, 1998, 2:21 PM MDT for Las Animas County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 1998, 2:21 PM MDT (20:21 UTC)
- Expired
- Aug 9, 1998, 3:25 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 2304 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
415 WUUS1 KPUB 092023 RRA SVRPUB COC071-092125- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 221 PM MDT SUN AUG 9 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 325 PM MDT * AT 220 PM MDT...RADAR SHOWED A SEVERE STORM 5 MILES NORTHEAST OF WESTON OR 18 MILES WEST OF TRINIDAD MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE ALONG AND NORTH OF HIGHWAY 12 BETWEEN WESTON AND TRINIDAD THROUGH 325 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. SR/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:10 PM MDT, 11 minutes earlier.
Area forecast discussion, Aug 9, 2:10 PM MDT, 11 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 210 PM MDT SUN AUG 9 1998 NOT MUCH TIME FOR DISCUSSION WITH STRONG THUNDERSTORMS DEVELOPING AND NEED FOR MONITORING ON WSR-88D. WILL LIKELY FORECAST SCATTERED TO NUMEROUS THUNDERSTORMS TONIGHT AS MOONSOONAL MOISTURE STREAMS ACROSS CO AND S/WV OVER NW CO MOVES ACROSS ERN PLAINS TONIGHT ENHANCING LIFT. WILL PROBABLY MENTION LOCALLY HEAVY RAIN IN SOME ZON ES AS STEERING WINDS WILL BE LIGHT. SR
In the hours before
Special weather statement, Aug 9, 10:40 AM MDT, 3 hours 41 minutes before
COZ060>081-100600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1040 AM MDT SUN AUG 9 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER MOIST AIR CONTINUES TO FLOW INTO COLORADO FROM THE SOUTH AND WEST. THIS INFLUX OF MOISTURE COUPLED WITH A UPPER LEVEL DISTURBANCE MAY PRODUCE STRONG THUNDERSTORMS OVER A LARGE PART OF SOUTHERN COLORADO LATE TODAY AND TONIGHT. AFTERNOON HEATING WILL HELP TO DESTABILIZE THE ATMOSPHERE AND BY MID AFTERNOON THUNDERSTORMS WILL DEVELOP OVER THE PIKES PEAK REGION THEN SPREAD OR DEVELOP TO THE SOUTH AND EAST. THUNDERSTORMS IN THE PIKES PEAK REGION COULD DEVELOP INTO STRONG... HEAVY RAIN PRODUCING STORMS AND MAY AT TIMES REACH SEVERE LEVELS WITH STRONG WINDS AND LARGE HAIL DURING THE LATE AFTERNOON AND EVENING. AS THE STORMS DEVELOP AND MOVE SOUTHEAST THEY SHOULD TAKE ON MORE OF A HEAVY RAIN STRUCTURE PRODUCING A POTENTIAL FOR VERY HEAVY RAIN AND FLOODING OVER EXTREME SOUTHEAST COLORADO TONIGHT. THUNDERSTORMS ALWAYS PRODUCE DANGEROUS LIGHTNING AND THE ACTIVITY OVER COLORADO THIS AFTERNOON AND TONIGHT WILL BE NO EXCEPTION. ANYONE PLANNING OUTDOOR ACTIVITIES fIN SOUTHERN AND EASTERN COLORADO THIS AFTERNOON AND TONIGHT SHOULD KEEP IN MIND THE POTENTIAL FOR STRONG...POSSIBLY SEVERE...THUNDERSTORMS ALONG WITH LIGHTNING AND HEAVY RAIN. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
Special weather statement, Aug 9, 10:40 AM MDT, 3 hours 41 minutes before
COZ060>081-100600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1040 AM MDT SUN AUG 9 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER MOIST AIR CONTINUES TO FLOW INTO COLORADO FROM THE SOUTH AND WEST. THIS INFLUX OF MOISTURE COUPLED WITH A UPPER LEVEL DISTURBANCE MAY PRODUCE STRONG THUNDERSTORMS OVER A LARGE PART OF SOUTHERN COLORADO LATE TODAY AND TONIGHT. AFTERNOON HEATING WILL HELP TO DESTABILIZE THE ATMOSPHERE AND BY MID AFTERNOON THUNDERSTORMS WILL DEVELOP OVER THE PIKES PEAK REGION THEN SPREAD OR DEVELOP TO THE SOUTH AND EAST. THUNDERSTORMS IN THE PIKES PEAK REGION COULD DEVELOP INTO STRONG... HEAVY RAIN PRODUCING STORMS AND MAY AT TIMES REACH SEVERE LEVELS WITH STRONG WINDS AND LARGE HAIL DURING THE LATE AFTERNOON AND EVENING. AS THE STORMS DEVELOP AND MOVE SOUTHEAST THEY SHOULD TAKE ON MORE OF A HEAVY RAIN STRUCTURE PRODUCING A POTENTIAL FOR VERY HEAVY RAIN AND FLOODING OVER EXTREME SOUTHEAST COLORADO TONIGHT. THUNDERSTORMS ALWAYS PRODUCE DANGEROUS LIGHTNING AND THE ACTIVITY OVER COLORADO THIS AFTERNOON AND TONIGHT WILL BE NO EXCEPTION. ANYONE PLANNING OUTDOOR ACTIVITIES fIN SOUTHERN AND EASTERN COLORADO THIS AFTERNOON AND TONIGHT SHOULD KEEP IN MIND THE POTENTIAL FOR STRONG...POSSIBLY SEVERE...THUNDERSTORMS ALONG WITH LIGHTNING AND HEAVY RAIN. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:57 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 63 min |
| Aug 9, 4:22 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 63 min |
| Aug 9, 4:44 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 61 min |
| Aug 9, 5:28 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 62 min |
| Aug 9, 5:40 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 65 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.